Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

144 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe muscle cramps in legs and hips while walking?

Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4361 Questions

default
Posted on Thu, 5 Nov 2015 in Bones, Muscles and Joints
Question: Ok I have a question. My husband suffers from severe muscle cramps in his legs and side. Lately, this has been followed by, after walking around for awhile, he gets very cold and gets the shivers. What is going on, any idea?
doctor
Answered by Dr. Rakesh Madhyastha 1 hour later
Brief Answer:
Electrolyte imbalance

Detailed Answer:
Hello

Thanks for the query

Electrolyte imbalance in the body is most often associated with cramps, especially after exercise.

Imbalance in calcium or sodium can cause these symptoms. Please get him investigated for the same. If you could tell me the list of medication he is on I can tell whether or not it is because of the drugs he is on.

Please do not ignore this matter, approach a GP as soon as possible

I hope I was of help, if you have any further queries please get back to me

Regards


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rakesh Madhyastha 2 hours later
We have thought of that, he drinks plenty of water and takes supplements. What would cause an electrolite imbalance other than exercise?
doctor
Answered by Dr. Rakesh Madhyastha 22 hours later
Brief Answer:
Loss of sodium

Detailed Answer:
Hello

Thanks for getting back

The most common electrolyte disturbances after exercise are that of sodium and potassium.
Both these electrolytes tend to be lost while sweating.
The other causes of electrolyte disturbances are
1. Malignancy
2. plasma cell disorders
3. drugs especially diuretics
4. chronic kidney disease
5. infections especially gastroenteritis

The listed causes are the most common reasons for electrolyte imbalance.

I am sorry for the short delay in my reply, I was on call at my hospital.


Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Muscle cramps

doctor1 MD

4 month ago i have jaundice Bilirubin level 2.6 1month ago i checked it again then it was 1.7 Now i feel weak, muscle cramp, dry mouth, virtigo and balance disorder some time, blood pressure become sometime low or normal How can i complete cure from these What can i do ?

doctor1 MD

Hi, I had been drinking licorice tea for about two months. About 3-4 weeks ago I began having muscle cramps, weakness, tingling in my arms, neck, back, and legs. After getting a normal MRI result, I googled licorice and discovered the problem! I discontinued the tea a week ago, and have been increasing my potassium foods. How much should I take in each day, and how long will recovery take? I seem to have good days and then wrevert a bit.

doctor1 MD

Hi, I m a 62yr caucasian male. A recent US showed 4 benign cysts. 6.8cm,2.4cm.1.6cn on interpolar left and 1.7cm on parapelvic right. All have grown since my last US 2 years ago. My creatinine is 1.69. I have had 3 episodes of PE s, 4 episodes of DVT s in 4 years. I am now on warfarin with INR 2.9. I have spinal stenosis from an old L1 burst fracture. I have lower back leg pain and muscle cramps. I m concerned about complications if I have the cysts aspirated. Managing the pain requires quite a bit of narcotic pain meds which cause constipation and then additional pain. Could the aspiration reduce the pain level? What other concerns could the procedure cause?

doctor1 MD

Hi, I am a 50 year old female. I have had a history of kidney infections and UTI's. In Decemeber of 2009, I had an infection that was caused by an antibiotic resisitant strain. Through the entire 6 months, I was on 17 different courses of antibotics, two of which were IV antibiotics (inempim and ertapenim). I finally got rid of that infection, but since, have had several routine UTI's. Now I have extreme fatigue and muscle cramps in my upper arms and now I have an other UTI. Can Kidney/UTI infections, fatigue and upper arm pain all be related?

doctor1 MD

Hello, Doctor, For the past couple of months, I have had loose bowel movements, sometimes twice a day. Sometimes it's come on quickly, and I'm glad I'm at home! I wonder if it has anything to do with medications. I take 10 mg Rosuvastatin for...

doctor1 MD

I am having right side muscle cramps while lying down

doctor1 MD

I ve taken small dabs of cream of tartar to stop muscle cramps ...I now have diarrhea ?